Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 55, NWS Salt Lake City, UT

August 22, 2007Box Elder County, Cache County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 22, 2007, 6:27 PM MDT for Box Elder County, Cache County, Weber County, Utah. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2007, 6:27 PM MDT (00:27 UTC)
Expired
Aug 22, 2007, 7:03 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Cache County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 62 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:40 PM MDTHAIL 1Liberty, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
3052 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 230027
SVRSLC
UTC003-005-057-230115-
/O.NEW.KSLC.SV.W.0055.070823T0027Z-070823T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
627 PM MDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BOX ELDER COUNTY IN UTAH...
  SOUTHERN CACHE COUNTY IN UTAH...
  NORTHEASTERN WEBER COUNTY IN UTAH...

* UNTIL 715 PM MDT

* AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 23
  MILES SOUTH OF WELLSVILLE...OR ABOUT 6 MILES NORTHWEST OF OGDEN...
  AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDEN AND LIBERTY BY 635 PM MDT...
  NORDIC VALLEY...HUNTSVILLE AND POWDER MTN BY 640 PM MDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4165 11203 4141 11191 4120 11188 4125 11146
      4144 11149 4168 11148

$$

SEAMAN
3 follow-up statements
000 
WWUS55 KSLC 230040
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT WED AUG 22 2007

UTC003-005-057-230115-
/O.CON.KSLC.SV.W.0055.000000T0000Z-070823T0115Z/
WEBER UT-BOX ELDER UT-CACHE UT-
640 PM MDT WED AUG 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHERN CACHE...EAST CENTRAL BOX ELDER AND NORTHEASTERN WEBER
COUNTIES...

AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EDEN...OR ABOUT 10 MILES NORTHEAST OF OGDEN...MOVING
EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORDIC VALLEY AND POWDER MOUNTAIN AROUND 645 PM MDT

LAT...LON 4165 11203 4141 11191 4120 11188 4125 11146
      4144 11149 4168 11148

$$

SEAMAN
000 
WWUS55 KSLC 230049
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
648 PM MDT WED AUG 22 2007

UTC003-005-057-230115-
/O.CON.KSLC.SV.W.0055.000000T0000Z-070823T0115Z/
WEBER UT-BOX ELDER UT-CACHE UT-
648 PM MDT WED AUG 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHERN CACHE...EAST CENTRAL BOX ELDER AND NORTHEASTERN WEBER
COUNTIES...

AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR POWDER MTN...OR ABOUT 16 MILES NORTHEAST OF OGDEN...
MOVING EAST AT 45 MPH.

TRAINED WEATHER SPOTTERS REPORTED NICKEL TO QUARTER SIZE HAIL IN 
LIBERTY AROUND 640 PM MDT.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN WEBER COUNTY THROUGH 715 PM MDT

LAT...LON 4165 11203 4141 11191 4120 11188 4125 11146
      4144 11149 4168 11148

$$

SEAMAN
000 
WWUS55 KSLC 230103
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
703 PM MDT WED AUG 22 2007

UTC003-005-057-230113-
/O.CAN.KSLC.SV.W.0055.000000T0000Z-070823T0115Z/
WEBER UT-BOX ELDER UT-CACHE UT-
703 PM MDT WED AUG 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CACHE...EAST CENTRAL
BOX ELDER AND NORTHEASTERN WEBER COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED...AND EXITED THE WARNED AREA. THEREFORE THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 4165 11203 4141 11191 4120 11188 4125 11146
      4144 11149 4168 11148

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:00 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 22, 4:00 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT WED AUG 22 2007

.SYNOPSIS...A MORE ACTIVE WESTERLY FLOW WILL PREVAIL ACROSS THE
NORTHERN HALF OF THE GREAT BASIN THROUGH FRIDAY WITH TWO WEAK
TROUGHS MOVING THROUGH. WEAK RIDGING IS EXPECTED TO RETURN FOR THE
WEEKEND.

&&

.DISCUSSION...THE BEST DYNAMICS MOVED ACROSS SOUTHERN IDAHO THIS
AFTERNOON PRODUCING A FEW SEVERE THUNDERSTORMS. FARTHER SOUTH OVER
NORTHERN UTAH MOST OF THE ACTIVITY WAS MUCH WEAKER EXCEPT FOR ONE
STORM THAT SPUN UP OVER NORTHWEST UINTA COUNTY WYOMING. THE RIGHT
ENTRANCE REGION OF THE JET LOCATED OVER NORTHEAST NEVADA THIS
AFTERNOON IS STILL TO COME ACROSS NORTHERN UTAH THIS EVENING SO
ANOTHER ROUND OF ISOLATED THUNDERSTORMS AND SHOWERS EXPECTED.

THE COOL FRONT SURFACE BOUNDARY FROM A COUPLE OF DAYS AGO REMAINS
OVER JUAB AND UTAH COUNTY THIS AFTERNOON WITH BREEZY SOUTH WINDS AND
LOW RELATIVE HUMIDITY SOUTH OF THIS BOUNDARY WHILE NORTH WINDS
CONTINUE OVER NORTHERN UTAH. THIS BOUNDARY IS EXPECTED TO BECOME
SOMEWHAT REINFORCED TONIGHT THROUGH THURSDAY AS THE NORTHERLY
SURFACE GRADIENT INCREASES AND THE 700 MB FLOW BECOMES CONVERGENT IN
THIS AREA. THAT COMBINED WITH THE JET DYNAMICS OF THE SYSTEM EXITING
THE AREA AND MOISTURE THAT IS INCREASING OVER THE AREA THIS
AFTERNOON WILL PRODUCE AN AREA OF INSTABILITY STRETCHING FROM ABOUT
NORTHERN MILLARD COUNTY NORTHEAST INTO THE UINTAS.  THE 700-500MB
THETA-E RIDGE ALIGNS WELL WITH THIS AREA AS WELL.

HAVE UNDER CUT MOS TEMPS A TAD FOR MANY NORTHERN SITES THURSDAY AS
THIS PUSH OF NORTHERLY WINDS IS QUITE SHALLOW AND IS NOT BEING
REFLECTED WELL IN THE 700 MB TEMPS. HAVE LEANED TOWARD THE ETA 850
MB TEMP TREND WHICH IS A FEW DEGREES COOLER THAN THE GFS. IN
ADDITION TEMPS ACROSS SOUTHERN IDAHO ARE MAINLY IN THE UPPER 70S
THIS AFTERNOON. SOUTHERLY WINDS WILL ONCE AGAIN BLOW ACROSS SOUTHERN
UTAH AHEAD OF THIS BOUNDARY.

THIS BOUNDARY CONTINUES TO BE A FOCUSING MECHANISM FOR CONVECTION
THURSDAY NIGHT INTO FRIDAY OVER EASTERN PORTIONS OF THE CWA.

THE RIDGE REBUILDS OVER THE AREA SATURDAY FOR WARMER TEMPERATURES.
MOISTURE FROM EX-HURRICANE DEAN WILL MOVE INTO NORTHWEST MEXICO AND
SOUTHERN ARIZONA BY SATURDAY MORNING AND COULD REACH SOUTHWEST UTAH
BY SATURDAY EVENING. THE EC AND GFS BOTH INDICATE THAT THE RIDGE
OVER NEW MEXICO WILL MOVE EAST AND ALLOW A SURGE OF MOISTURE TO MOVE
NORTHWARD. A TROUGH IS EXPECTED TO STRETCH OUT NORTH-SOUTH ALONG THE
WEST COAST COME EARLY NEXT WEEK AND THIS WILL ALLOW THE DEEP MOIST
SOUTHERLY FLOW TO CONTINUE OVER THE REGION THROUGH MIDWEEK.  HAVE
BASICALLY GONE WITH SLIGHT CHANCE TO CHANCE POPS ALL AREAS MONDAY
THROUGH TUESDAY.

&&

.AVIATION...NORTHWEST WINDS ARE EXPECTED TO CONTINUE AT THE SLC
TERMINAL THROUGH THIS EVENING DUE TO NORTHERLY PRESSURE GRADIENT.
SOUTHERLY DRAINAGE WINDS MAY NOT RETURN TONIGHT...BUT IF THEY DO IT
WILL LIKELY NOT HAPPEN UNTIL AFTER 06Z. HOWEVER...THERE IS A 30
PERCENT CHANCE THAT GUSTY AND ERRATIC OUTFLOW WINDS FROM NEARBY
THUNDERSTORMS MAY IMPACT THE SLC TERMINAL THIS EVENING BETWEEN
23-06Z.

&&

.FIRE WEATHER...THE SURFACE TROUGH ACROSS CENTRAL UTAH HAS GENERATED
SIGNIFICANT WINDS ACROSS W/CNTRL THROUGH S/CNTRL UTAH THIS
AFTERNOON. THE WINDS COMBINED WITH RH VALUES GENERALLY 10 PERCENT OR
LESS HAVE CREATED POCKETS OF HAZARDOUS FIRE CONDITIONS. NOT PLANNING
ON ANY WARNINGS AS THE EVENTS ARE GENERALLY ISOLATED AND SHOULD
DISSIPATE BY EARLY EVENING.

ISOLATED SHOWERS/THUNDERSTORMS HAVE DEVELOPED OVER THE FAR NRN FIRE
WEATHER ZONES THIS AFTERNOON. THIS ACTIVITY IS ASSOCIATED WITH A
TROUGH MOVING EAST THROUGH THE NRN ROCKIES...AND SHOULD END DURING
THE EVENING EXTREME NORTH BUT COULD LINGER THROUGH THE NIGHT ALONG
THE SURFACE BOUNDARY FROM NORTHERN MILLARD COUNTY TO SOUTHERN
DUCHESNE COUNTY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...STRUTHWOLF
AVIATION...CHENG
FIRE WEATHER...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 22, 5:00 AM MDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT WED AUG 22 2007

UTZ001>016-019>021-517-518-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
500 AM MDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN UTAH
AND SOUTHWEST WYOMING THIS AFTERNOON AND EVENING. ISOLATED
THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN AREAS. STORMS
WILL HAVE THE POTENTIAL FOR GUSTY WINDS AND LIGHTNING.

ISOLATED CRITICAL FIRE WEATHER DANGER FOR SOUTHWEST UTAH
DUE TO VERY LOW HUMIDITY AND GUSTY AFTERNOON WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONGER UPPER LEVEL DISTURBANCE WILL CARVE ACROSS THE NORTHERN
GREAT BASIN ON THURSDAY. SCATTERED THUNDERSTORMS WILL OCCUR
ACROSS CENTRAL...NORTHERN AND SOUTHEAST UTAH. INCREASED SOUTHWEST
WINDS AND MARGINALLY LOW HUMIDITY WILL CREATE ISOLATED CRITICAL
FIRE WEATHER DANGER FOR SOUTHWEST UTAH ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 22, 4:38 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             LUCIN                   41.35N 113.92W
08/22/2007  E1.00 INCH       BOX ELDER          UT   TRAINED SPOTTER

&&

MPS

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.